Unilateral vestibulotoxicity due to systemic gentamicin therapy

John A. Waterston, G. Michael Halmagyi

Research output: Contribution to journalArticleResearchpeer-review

14 Citations (Scopus)

Abstract

Systemic gentamicin can cause acute bilateral, simultaneous, symmetrical loss of vestibular function manifested by symptoms and signs of chronic vestibular insufficiency (ataxia and oscillopsia). We report 6 patients presenting with ataxia and oscillopsia, but without a history of vertigo, who had severe unilateral loss of vestibular function on caloric testing. The absence of vertigo in these patients could be explained by two possible mechanisms: either, the unilateral loss of vestibular function was subacute, occurring over several days so that compensation could occur, or bilateral vestibular loss occurred which was then followed by asymmetrical recovery of vestibular function. The second hypothesis is supported by the observation that vestibular hair cells can regenerate after aminoglycoside damage.

Original languageEnglish
Pages (from-to)474-478
Number of pages5
JournalActa Oto-Laryngologica
Volume118
Issue number4
DOIs
Publication statusPublished - 8 Aug 1998

Keywords

  • Aminoglycosides
  • Ototoxicity
  • Vestibular function

Cite this